Lipid abnormalities associated with protease inhibitors.

N. H. Melroe, J. Kopaczewski, K. Henry, J. Huebsch

Research output: Contribution to journalArticlepeer-review

13 Scopus citations

Abstract

Treatment for HIV infection in the past 3 years has significantly improved the prognosis of people infected with HIV. Protease inhibitors have played a critical role in this improved prognosis. Recent findings indicate, however, that protease inhibitors may cause significant alterations in lipid metabolism. This study reviewed the incidence of lipid abnormalities associated with the use of three different protease inhibitor therapies and identified that 56% of those who were assessed had abnormal elevated lipids. Following initiation of the protease inhibitor, a significant increase in cholesterol was found in 80% of the patients on norvir/saquinavir, 51% of patients on indinavir, and 47% of patients on nelfinavir. These lipid alterations have added a new and unexpected health risk for HIV-infected persons. The risks of therapy with protease inhibitors may have a greater life-threatening potential than the disease itself. This article will review the published findings suggestive of protease inhibitor hyperlipidemia and will highlight the findings of these events in a clinical setting. The purpose of this article is to alert the nursing community of this potential serious side effects and to make recommendations that may be put into practice so that complications may be reduced.

Original languageEnglish (US)
Pages (from-to)22-30
Number of pages9
JournalThe Journal of the Association of Nurses in AIDS Care : JANAC
Volume10
Issue number2
DOIs
StatePublished - Jan 1 1999

Fingerprint Dive into the research topics of 'Lipid abnormalities associated with protease inhibitors.'. Together they form a unique fingerprint.

Cite this